Alert archive / Colorado / Red Flag Warnings in 2012

Red Flag Warning 38, NWS Denver/Boulder, CO

November 27, 20127 counties in Colorado

NWS Denver/Boulder, CO issued this red flag warning at Nov 27, 2012, 3:48 AM MST for 7 counties in Colorado. It took effect at Nov 27, 2012, 9:00 AM MST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 27, 2012, 3:48 AM MST (10:48 UTC)
In effect from
Nov 27, 2012, 9:00 AM MST
Expired
Nov 27, 2012, 5:00 PM MST
In force
8 hr
Issued by
NWS Denver/Boulder, CO

Counties Boulder County, CO, Clear Creek County, CO, Douglas County, CO, Gilpin County, CO, Jefferson County, CO, Larimer County, CO, Park County, CO

The radar

The Denver radar (KFTG), 74 km from the middle of the area, began a volume at 10:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 10.8 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2012-11-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2012-11-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
863 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
330 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

511 
WWUS85 KBOU 271048
RFWBOU

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DENVER CO
348 AM MST TUE NOV 27 2012

...DRY AND BREEZY CONDITIONS EXPECTED FOR THE FOOTHILLS AND SOUTH
PARK TODAY...

.DOWNSLOPING WINDS WITH VERY DRY DEW POINTS BEING ADVECTED HAS
AND WILL CONTINUE TO INCREASE FIRE DANGER OVER THE FOOTHILLS AND
SOUTHERN HIGH VALLEYS THIS MORNING THROUGH THIS AFTERNOON.

COZ214>216-271900-
/O.NEW.KBOU.FW.W.0038.121127T1600Z-121128T0000Z/
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
348 AM MST TUE NOV 27 2012

...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 5 PM MST
THIS AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR THE
FOOTHILLS AND WESTERN SOUTH PARK...

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
FROM 9 AM THIS MORNING TO 5 PM MST THIS AFTERNOON.

* AFFECTED AREA...FIRE WEATHER ZONES 214...215 AND 216.

* TIMING...SOME AREAS ALREADY HITTING CRITERIA EARLY THIS
  MORNING...WITH WINDS EXPECTED TO TREND WEAKER BEFORE INCREASING
  AGAIN AFTER 9 AM. HUMIDITIES SHOULD BEGIN TO RECOVER AROUND 5 PM
  EVEN THOUGH WINDS MAY REMAIN GUSTY.

* WINDS...WEST 10 TO 20 MPH WITH GUSTS UP TO 40 MPH.

* RELATIVE HUMIDITY...AS LOW AS 9 PERCENT.

* IMPACTS...GUSTY WINDS AND LOW RELATIVE HUMIDITIES WILL COMBINE
  WITH DRY FUELS TO INCREASE THE POTENTIAL FOR RAPID FIRE GROWTH
  SHOULD ONE START.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE RAPID FIRE GROWTH POTENTIAL.

&&

$$
2 follow-up statements
113 
WWUS85 KBOU 271813
RFWBOU

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DENVER CO
1113 AM MST TUE NOV 27 2012

...DRY AND BREEZY CONDITIONS TO ELEVATE THE FIRE DANGER ALONG THE
FOOTHILLS AND ACROSS SOUTH PARK THIS AFTERNOON...

.DOWNSLOPE WESTERLY WINDS WILL COMBINE WITH LOW HUMIDITY TO
INCREASE FIRE DANGER OVER THE FOOTHILLS AND SOUTH PARK THIS
AFTERNOON.

COZ214>216-280000-
/O.CON.KBOU.FW.W.0038.000000T0000Z-121128T0000Z/
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
1113 AM MST TUE NOV 27 2012

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR THE FOOTHILLS
AND WESTERN SOUTH PARK...

* AFFECTED AREA...FIRE WEATHER ZONES 214...215 AND 216.

* TIMING...WINDS WILL CONTINUE TO INCREASE ALONG THE FOOTHILLS AND
  SOUTH PARK WITH HUMIDITY REMAINING LOW. THE HUMIDITY SHOULD
  BEGIN TO RECOVER AROUND 5 PM EVEN THOUGH WINDS MAY REMAIN GUSTY.

* WINDS...WEST 15 TO 25 MPH WITH SOME GUSTS UP TO 45 MPH.

* RELATIVE HUMIDITY...AROUND 10 PERCENT.

* IMPACTS...GUSTY WINDS AND LOW RELATIVE HUMIDITIES WILL COMBINE 
  WITH DRY FUELS TO INCREASE THE POTENTIAL FOR RAPID FIRE GROWTH 
  SHOULD ONE START. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE RAPID FIRE GROWTH POTENTIAL.

&&

$$
171 
WWUS85 KBOU 272356
RFWBOU

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DENVER CO
456 PM MST TUE NOV 27 2012

COZ214>216-280100-
/O.EXP.KBOU.FW.W.0038.000000T0000Z-121128T0000Z/
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
456 PM MST TUE NOV 27 2012

...RED FLAG WARNING WILL EXPIRE AT 5 PM MST THIS AFTERNOON FOR
WIND AND LOW RELATIVE HUMIDITY FOR THE FOOTHILLS AND WESTERN
SOUTH PARK...

WINDS WILL CONTINUE TO DECREASE THIS EVENING AND RELATIVE
HUMIDITIES WILL SLOWLY IMPROVE. RELATIVE HUMIDITITY RECOVERY WILL
BE POOR TONIGHT WITH MAX RELATIVE HUMIDITY ONLY IN THE 20S IN
PLACES. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Nov 27, 3:11 AM MST, 37 minutes earlier.

Area forecast discussion, Nov 27, 3:11 AM MST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
311 AM MST TUE NOV 27 2012

.SHORT TERM...SEEMS AS WE HAVE ALREADY SEEN OUR MINIMUM
TEMPERATURES IN MOST PLACES EARLIER IN THE NIGHT/EARLY MORNING AS
WARMER TEMPERATURES MOVE IN UNDER A DRY UPPER RIDGE BUILDING
OVERHEAD. DRY DEWPOINTS ARE ALSO MOVING IN...WITH READINGS OF -10
TO -20 DEGREES F OVER THE HIGH MOUNTAINS. THESE DRY DEW POINTS
HAVE CAUSED HUMIDITIES TO PLUMMET OVER THE MOUNTAINS AND HIGHER
FOOTHILLS INTO THE TEENS TO 30 PERCENT RANGE ALREADY. WITH BREEZY
DOWNSLOPE WINDS BEING ENHANCED OVER THE EASTERN SLOPES OF THE
MOUNTAINS AND HIGHER FOOTHILLS DUE TO A SURFACE LOW DEEPENING OVER
THE PLAINS....FIRE DANGER CONCERNS HAVE INCREASED WITH HUMIDITIES
EXPECTED TO DROP FURTHER. THEREFORE WILL BE ISSUING A RED FLAG
WARNING FOR THE FOOTHILL ZONES AS WELL AS SOUTH PARK DUE TO DRIER
HUMIDITIES EXPECTED THERE COMPARED TO THE HIGH VALLEYS FURTHER
NORTH.

WITH YESTERDAYS POST COLD FRONTAL AIRMASS WASHED OUT BY THE WARMER
AND DRIER AIR DOWNSLOPING IN...TEMPERATURES TODAY WILL BE MUCH
WARMER WITH HIGHS NEAR 60 FOR THE PLAINS AND IN THE 40S FOR THE
MOUNTAINS. NO CHANCE FOR PRECIPITATION AS MOISTURE IS MEAGER AT
BEST...HOWEVER MAY SEE A FEW WAVE CLOUDS AS A BIT OF UPPER LEVEL
MOISTURE MOVES SOUTHEAST OUT OF WYOMING.

.LONG TERM...UPPER LEVEL RIDGING WILL PERSIST OVER THE CENTRAL AND
SOUTHERN ROCKIES THROUGH THE WEEKEND AS A DEEP UPPER TROUGH
REMAINS OVER THE EASTERN PACIFIC. THERE SHOULD ONLY BE A COUPLE
WEAK RIPPLES MOVING THROUGH THE AREA...ONE LATE WEDNESDAY NIGHT/
THURSDAY MORNING AND ANOTHER BY FRIDAY NIGHT/SATURDAY. HOWEVER...
THEY WILL LIKELY BRING JUST A FEW MID/HIGH CLOUDS WITH LITTLE IF
ANY COOLING. THE FRIDAY NIGHT/SATURDAY WAVE MAY HAVE JUST ENOUGH
MOISTURE LEFT TO PROVIDE A SLIGHT CHANCE OF SHOWERS IN THE FAR
NORTHERN MOUNTAINS.

AS A RESULT OF THE ABOVE MENTIONED PATTERN AND PERSISTENT WESTERLY
FLOW...LOOK FOR MUCH ABOVE NORMAL TEMPERATURES TO CONTINUE THROUGH
THIS WEEKEND.  WITH 700 MB TEMPERATURES ADVERTISED TO REACH THE
6-9C RANGE BY SUNDAY...WE HAVE POTENTIAL TO APPROACH RECORD HIGHS
IN THE LOWER TO MID 70S BY THEN. OF COURSE THAT WILL ALL DEPEND
ON AMOUNT OF SUNSHINE AND DOWNSLOPE WARMING...BUT ENOUGH FACTORS
COMING TOGETHER TO WARRANT A WARMER FORECAST. FIRE DANGER CONCERNS
WILL ALSO INCREASE WITH THE WARMER TEMPERATURES AND POTENTIAL FOR
STRONGER DOWNSLOPE WINDS THIS WEEKEND.

LATEST ECMWF AND GFS ENSEMBLES FINALLY SHOW A LITTLE MORE
PRONOUNCED UPPER TROUGH REACHING THE AREA EARLY NEXT WEEK. HAVE
INCLUDED A LOW CHANCE OF SNOW SHOWERS REACHING THE MOUNTAINS BY
MONDAY.

&&

.FIRE WEATHER...ISSUING A RED FLAG WARNING DUE TO BREEZY
DOWNSLOPING WINDS OVER THE EASTERN SLOPES OF THE FRONT RANGE
MOUNTAINS AS WELL AS THE MOSQUITO RANGE AND INTO THE HIGHER
FOOTHILLS. FUELS ARE LISTED AS NOT SUSCEPTIBLE IN THE MOUNTAINS
ABOVE 9000 FEET...SO WILL LIMIT THE WARNING TO THE FOOTHILLS AND
SOUTH PARK DUE TO CONDITIONS EXPECTED TO BE MET NEAR FAIRPLAY.
GUSTS OF 30 TO 45 MPH CAN BE EXPECTED WITH HUMIDITIES NEAR 10
PERCENT. SOME AREAS ARE ALREADY HITTING CRITERIA THIS
MORNING...BUT WILL DELAY THE START UNTIL 9 AM AS THE WINDS MAY
HAVE A LULL BEFORE PICKING UP AGAIN LATE MORNING.

&&

.AVIATION...VFR CONDITIONS EXPECTED THROUGH TONIGHT. DRAINAGE
WINDS THIS MORNING WILL TAKE ON MORE OF A WESTERLY COMPONENT THIS
AFTERNOON ESPECIALLY OVER KBJC AND KDEN...WHEREAS KAPA MAY STAY
LIGHT AND VARIABLE WITH A BIT OF A SOUTHEAST DIRECTION THIS
AFTERNOON. KBJC MAY SEE SOME GUSTS UP TO 20 KTS WITH A BIT OF A
DOWNSLOPE PATTERN IN EFFECT.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 9 AM MST THIS MORNING TO 5 PM MST THIS
AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR THE FOOTHILLS AND
SOUTH PARK.

&&

SHORT TERM...KRIEDERMAN
LONG TERM....BARJENBRUCH
AVIATION...KRIEDERMAN
Hazardous weather outlook, Nov 26, 10:43 AM MST, 17 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1043 AM MST MON NOV 26 2012

COZ030>051-270545-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1043 AM MST MON NOV 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A COLDER AIRMASS WILL BE IN PLACE ACROSS THE OUTLOOK AREA TODAY...
WITH TEMPERATURES IN THE 30S. AREAS OF FOG AND DRIZZLE OVER THE
PLAINS AND ALONG THE FOOTHILLS WILL GRADUALLY DISSIPATE DURING THE
AFTERNOON WITH CLOUDS DECREASING. ACROSS THE MOUNTAINS...PARTLY
CLOUDY SKIES WILL PREVAIL.

GUSTY WEST WINDS WILL DEVELOP AGAIN OVER THE HIGHER MOUNTAINS AND
EAST SLOPES LATE TONIGHT WITH GUSTS UP TO 45 MPH POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

DRY CONDITIONS ALONG WITH ABOVE NORMAL TEMPERATURES ARE EXPECTED
TO CONTINUE ACROSS THE FORECAST AREA THROUGH EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

D_L/RJK

Nearby

Red Flag Warnings in Colorado, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.